IV antibiotic hypersensitivity reactions
Background: Drug hypersensitivity reactions (DHR) to antibiotics are common and a substantial issue in managing patients with cystic fibrosis (CF).
Aims: To assess the prevalence and clinical features of the DHR to antibiotics as well as risk factors in patients with CF.
Method: A 20-year retrospective study was conducted among 226 CF patients (100 children and 126 adults) attending our center. Swedish Registry for Cystic Fibrosis and electronic medical records enabled us to ascertain the number and routes of antibiotic courses. All suspected DHR were evaluated.
Results: The patients had a total of 16910 antibiotic courses, of which 6832 (40%) were intravenously administered. Of 226 enrolled CF patients, 70 (31%) developed overall 131 DHR to antibiotics. The prevalence of DHR increased with advancing age (p< 0.001). Beta-lactams elicited 71% of all DHR and piperacillin was the most common single culprit (30% of intravenous and 24% of all DHR). Reactions were mild to moderate and mostly limited to skin; no severe cutaneous adverse reactions were observed. Additionally, anaphylaxis was rare constituting 2.3% (3/131) of all DHR. Patients with DHR were exposed to significantly more courses of antibiotics than those without DHR ((median 124 vs. 46, retrospectively, p< 0.001).
Conclusions: DHR to antibiotics, particularly to beta-lactams, are increased in CF patients, and associated with a higher number of cumulative exposures because of recurrent infections. However, severe cutaneous or systemic DHR, such as anaphylaxis, appear to be rare.
Kowalik A, de Monestrol I, Sorjonen K, Brockow K, Gülen T. Antibiotic hypersensitivity in cystic fibrosis – low frequency of anaphylaxis over 16,000 courses. Br J Clin Pharmacol. 2022 Jun 7. doi: 10.1111/bcp.15434. Epub ahead of print. PMID: 35671007.